Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the essential self-adjointness of the general second order elliptic operators

Author: I. M. Oleinik
Journal: Proc. Amer. Math. Soc. 127 (1999), 889-900
MSC (1991): Primary 58G03; Secondary 35J10
MathSciNet review: 1468201
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we give sufficient conditions for the essential self-adjointness of second order elliptic operators. It turns out that these conditions coincide with those for the Schrödinger operator on a manifold whose metric essentially depends on the principal coefficients of a given operator.

References [Enhancements On Off] (What's this?)

  • 1. Ralph Abraham, Jerrold E. Marsden, and Tudor S. Raţiu, Manifolds, tensor analysis, and applications, Global Analysis Pure and Applied: Series B, vol. 2, Addison-Wesley Publishing Co., Reading, Mass., 1983. MR 697563
  • 2. Yu. M. Berezanskiĭ, Selfadjoint operators in spaces of functions of infinitely many variables, Translations of Mathematical Monographs, vol. 63, American Mathematical Society, Providence, RI, 1986. Translated from the Russian by H. H. McFaden; Translation edited by Ben Silver. MR 835705
  • 3. F. A. Berezin and M. A. Shubin, The Schrödinger equation, Mathematics and its Applications (Soviet Series), vol. 66, Kluwer Academic Publishers Group, Dordrecht, 1991. Translated from the 1983 Russian edition by Yu. Rajabov, D. A. Leĭtes and N. A. Sakharova and revised by Shubin; With contributions by G. L. Litvinov and Leĭtes. MR 1186643
  • 4. M. Braverman, On self-adjointness of a Schrödinger operator on differential forms, Proc. Amer. Math. Soc. 126 (1998), 617-623. CMP 98:03
  • 5. Paul R. Chernoff, Essential self-adjointness of powers of generators of hyperbolic equations, J. Functional Analysis 12 (1973), 401–414. MR 0369890,
  • 6. Paul R. Chernoff, Schrödinger and Dirac operators with singular potentials and hyperbolic equations, Pacific J. Math. 72 (1977), no. 2, 361–382. MR 510049
  • 7. A. A. Chumak, Self-adjointness of the Beltrami-Laplace operator on a complete paracompact manifold without boundary, Ukrainian Math. J. 25(1973), 649-655, in Russian.
  • 8. A. Devinatz, Essential self-adjointness of Schrödinger-type operators, J. Functional Analysis 25 (1977), no. 1, 58–69. MR 0442502,
  • 9. M. Gaffney, A special Stoke's theorem for complete Riemannian manifolds, Ann. of Math. 60 (1954), 140-145. MR 15:986d
  • 10. P. Hartman, The number of $L^2$-solutions of $x''\,+\,q(t)x\,=\, 0, $ Amer. J. Math. 43(1951), 635-645. MR 13:462a
  • 11. Birgitta Hellwig, A criterion for self-adjointness of singular elliptic differential operators, J. Math. Anal. Appl. 26 (1969), 279–291. MR 237977,
  • 12. Teruo Ikebe and Tosio Kato, Uniqueness of the self-adjoint extension of singular elliptic differential operators, Arch. Rational Mech. Anal. 9 (1962), 77–92. MR 142894,
  • 13. R. S. Ismagilov, Self-adjointness conditions of higher-order differential operators., Dokl. Akad. Nauk SSSR 142 (1962), 1239–1242 (Russian). MR 0131594
  • 14. S. A. Laptev, Closure in the metric of the generalized Dirichlet integral, Differencial′nye Uravnenija 7 (1971), 727–736 (Russian). MR 0284806
  • 15. I. M. Oleĭnik, On a connection between classical and quantum-mechanical completeness of the potential at infinity on a complete Riemannian manifold, Mat. Zametki 55 (1994), no. 4, 65–73, 142 (Russian, with Russian summary); English transl., Math. Notes 55 (1994), no. 3-4, 380–386. MR 1296217,
  • 16. Yu. B. Orochko, The hyperbolic equation method in the theory of operators of Schrödinger type with locally integrable potential, Uspekhi Mat. Nauk 43 (1988), no. 2(260), 43–86, 230 (Russian); English transl., Russian Math. Surveys 43 (1988), no. 2, 51–102. MR 940660,
  • 17. Michael Reed and Barry Simon, Methods of modern mathematical physics. I. Functional analysis, Academic Press, New York-London, 1972. MR 0493419
  • 18. M. Riesz, L'intégrale de Riemann-Liouville et le problème de Cauchy, Acta Math. 81(1949), 1-223. MR 10:713c
  • 19. F. S. Rofe-Beketov, Conditions for the selfadjointness of the Schrödinger operator, Mat. Zametki 8 (1970), 741–751 (Russian). MR 274985
  • 20. F. S. Rofe-Beketov, Necessary and sufficient conditions for a finite rate of propagation for elliptic operators, Ukrain. Mat. Zh. 37 (1985), no. 5, 668–670, 679 (Russian). MR 815319

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58G03, 35J10

Retrieve articles in all journals with MSC (1991): 58G03, 35J10

Additional Information

I. M. Oleinik
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115
Address at time of publication: PCI Services, Inc., 30 Winter Street, 12th Floor, Boston, Massachusetts 02108

Received by editor(s): May 20, 1996
Received by editor(s) in revised form: June 4, 1997
Communicated by: Christopher D. Sogge
Article copyright: © Copyright 1999 American Mathematical Society